Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2003, 2:18 AM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 2:18 AM EDT (06:18 UTC)
- Expired
- May 9, 2003, 3:15 AM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 090618
SVRMRX
TNC163-VAC191-520-090715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 AM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 315 AM EDT
* AT 213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF BENHAMS TO
11 MILES NORTHWEST OF BLOOMINGDALE...OR FROM 13 MILES SOUTHEAST OF
WISE TO 5 MILES NORTHWEST OF GATE CITY...MOVING SOUTHEAST AT 50
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLONIAL HEIGHTS AROUND 225 AM EDT
HILANDER PARK AROUND 230 AM EDT
ABINGDON AROUND 235 AM EDT
BLUFF CITY AROUND 240 AM EDT
SOUTH HOLSTON DAM AROUND 245 AM EDT
DAMASCUS AROUND 250 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
LAT...LON 3668 8164 3662 8177 3658 8191 3643 8218
3645 8260 3660 8256 3660 8230 3670 8231
3691 8184
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:53 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 8, 8:53 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 8 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003
WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY. MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT. MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.
PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.
MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.
CURRENT TEMPERATURES FORECAST LOOKS GOOD.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003
WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C). THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING? I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT. THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS. THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS. SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT. WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF CONVECTION
THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.
FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE. I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT. ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY. A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME. MY PRELIMINARY
TEMPS AND POPS FOLLOW:
FCSTID = 10
CHA 65 87 66 89 / 50 20 10 30
TYS 64 85 64 88 / 60 30 10 30
TRI 60 83 61 85 / 60 40 20 30
OQT 63 84 64 86 / 60 30 10 30
TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003
FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA. SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE. OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.
THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT. OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL. THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.
A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.
TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT THU MAY 8 2003
SOME COUNTY FLOOD WARNINGS HAVE BEEN DROPPED AS PROBLEMS ARE
BEGINNING TO RECEDE. OTHER COUNTIES STILL HAVE HAZARDS AND THESE
WARNINGS...ALONG WITH SOME RIVER FLOOD WARNINGS WILL CONTINUE.
MID/UPR LVLS START OUT DRY TODAY WITH SOME DEBRIS CLDS SWINGING INTO
UPR RIDGE. LOW LVL BOUNDARY...EVIDENT ON SATELLITE SOUTH OF CWA...IS
ADVECTING NORTHWARD. GOOD HEATING EXPECTED EARLY SO INCREASED
INSTABILITY PRIOR TO CONVECTIVE INITIATION. SLGT RISK FOR
DAMAGING WINDS...DRY MID LVLS...AND LOW END LARGE HAIL. SW AREAS...
PLATEAU LOOK BEST EARLY WITH STORM MOTIONS INTO E TN VLYS LATER.
EVENING TSTMS DIE OFF EARLY. FRI...WARMER WITH A CHC FOR MAINLY
OROGRAPHIC INITIATED CONVECTION. SAT...SHORT WAVE WILL SKIP ACROSS
NORTH AREAS CONTINUING TSTM CHCS. WITH SIGNIFICANT COLD FRONT
EXPECTED LATE IN WEEK END...POSSIBLE SQUALL LINE SUNDAY AFTERNOON.
CHA WB 084/065 087/065 087 17652
BTBBB 062/081 060/080 060/080 058/078 060 13153222244
TYS WB 083/063 083/064 086 17563
BTBBB 061/079 059/078 059/078 057/076 059 13153222244
TRI BB 080/060 082/061 083 17264
BWBBB 059/077 057/076 057/076 055/074 057 23353222244
OQT WB 083/062 085/063 086 17563
BTBBB 061/079 059/078 059/078 057/076 059 13153222244=
SONHazardous weather outlook, May 8, 5:00 AM EDT, 21 hours 18 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE...THURSDAY... RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY. MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. A WARM FRONT MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE APPALACHIAN MOUNTAINS. THE MAJOR WEATHER THREATS FROM THESE STORMS WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS. THE TORNADIC THREAT WILL BE LOW. * FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY. SEE THE PRODUCTS LISTED BELOW FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT DAYS...FOR FRIDAY AND SATURDAY. SUNDAY... HOWEVER...MAY BE ANOTHER DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD FRONT MOVES ACROSS THE REGION. AFTER THIS...DRIER AND MORE STABLE AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL DECREASE THROUGH WEDNESDAY. * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * SP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:22 AM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 38 min |
| May 9, 1:46 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 44 min |
| May 9, 2:00 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise, City of Norton | 60 min |
| May 9, 2:38 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 22 min |
| May 9, 3:23 AM EDT | Flash Flood Warning | MRX | Scott | 2 hr |
| May 8, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 52 min |
| May 9, 2:57 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Washington | 63 min |
| May 9, 3:43 AM EDT | Severe Thunderstorm Warning | MRX | Johnson | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.